Opiate Rehab

Call 1 (888) 460-6556
any time to discuss treatment options
withdrawal from opiates

The first phase of withdrawal symptoms typically lasts for up to a week.

The timeline surrounding opiate withdrawal differs from one addiction to the next but in most cases will not last more than a couple of weeks for most addicts.  The length of time that an addict uses opiates, their level of opiate abuse and various other factors can figure into the opiate withdrawal timeline causing the entire process of withdrawal to take more or less time from the starting point depending on how sever the addiction is as well as the individual health of the recovering addict.  Most recovering addicts will feel the symptoms of acute opiate withdrawal as well as certain secondary withdrawal symptoms but for some, these will persist into a third phase of opiate withdrawal that consists largely of psychological symptoms.  Not all recovering addicts will feel the psychological symptoms of withdrawal but for those who do, counseling and therapy are effective at helping them through this difficult time.

Acute Opiate Withdrawal Symptoms

The symptoms of acute opiate withdrawal are typically felt a few days after the last dose of opiates was given.  These symptoms range from mild to moderately severe stomach cramping, nausea, vomiting and diarrhea.  Most of these intestinal related symptoms of opiate withdrawal will subside in about 7 days with the peak of these symptoms usually taking place around the 5 day of withdrawal.  Other symptoms of acute opiate withdrawal that are less severe include watery eyes and runny nose.  Flu-like symptoms may also be felt, especially muscle and bone pain which often persists into the secondary phase of withdrawal.

The Second Phase of Opiate Withdrawal

Following the first 7 days or so of opiate withdrawal, the recovering addict will begin to feel cramping in the legs, chills and goose bumps.  These symptoms, though not usually as difficult to deal with as those felt during the initial first phase of withdrawal from opiates, may last for up to two weeks and cause mild irritation.  For most recovering addicts, this is the final phase of opiate withdrawal and the symptoms, once gone will be a thing of the past.  Unfortunately, for some, the symptoms of opiate withdrawal persist into a third phase which includes psychological disturbances that typically last up to a couple of months following the initial beginning of detox.

The Third Phase of Opiate Withdrawal

For those who do creep into the third phase of opiate withdrawal, the good news is that these symptoms are usually very mild and they do not last forever.  Psychologically the recovering addict may feel anxiety, restlessness and bouts of insomnia during the weeks or months after the initially stop using opiates.  These symptoms are usually treated with counseling, therapy and in some cases medication that can reduce anxiety or induce sleeping.  Not all recovering addicts will feel these symptoms but for those who do, time will reduce the severity of them and ultimately lead to complete recovery.